• 24 hour numbers
  • Urgent Care
    • 617-253-1311
  • Urgent Mental Health Concerns
    • 617-253-2916
  • Violence Prevention & Response
    • 617-253-2300
  • All contact numbers
  • Close
Alert icon

Should people with COVID-19 avoid anti-inflammatories?

April 16: MIT Medical answers your COVID-19 questions. Got a question about COVID-19? Send it to us at CovidQ@mit.edu, and we’ll do our best to provide an answer. 

Is it true that people should avoid anti-inflammatory drugs if infected with COVID-19?

Illustration of a bottle of anti-inflammatory tablets

Unclear. This advice has been erroneously attributed to the World Health Organization. However, it actually began spreading after a March 14 tweet from French Health Minister Olivier Véran, cautioning COVID-19 patients against ibuprofen and encouraging the use of acetaminophen (Tylenol) instead. This warning was, apparently, based on anecdotal reports that some people who had taken ibuprofen — one of a part of a broader class of drugs called “non-steroidal anti-inflammatory drugs” or NSAIDs — experienced a worsening of their symptoms. 

Both the US Food and Drug Administration (FDA) and the European Medicines Agency quickly responded with statements asserting that there is no current scientific evidence for a link between NSAIDs and worsening of COVID 19 symptoms. However, both agencies are continuing to investigate the question. In addition, the FDA statement noted that “all prescription NSAID labels warn that ‘the pharmacological activity of NSAIDs in reducing inflammation, and possibly fever, may diminish the utility of diagnostic signs in detecting infections.’”

Beyond a masking of symptoms, it’s also the case that when sick individuals take any drug to reduce fever, they may be interfering with the body’s natural defenses against infection. At least one study found that symptoms lasted longer when patients took fever-reducing drugs — though it’s important to note that we don’t know if this would be the case in individuals with COVID-19. On the other hand, high fevers can be dangerous, especially for the very young, pregnant women, and individuals with certain underlying medical conditions. Not to mention that fevers make us feel miserable. 

The bottom line is that we don’t yet have enough information to answer this question definitively but recommend healthy skepticism of blanket claims about the use of either type of medication for the treatment of fever associated with COVID-19. Since both NSAIDs and acetaminophen have potential side effects, this is a question to be discussed with your own healthcare provider, who can give you advice about which medication to take or whether you should take medication at all. 

This news story has not been updated since the date shown. Information contained in this story may be outdated. For current information about MIT Medical’s services, please see relevant areas of the MIT Medical website.